Utah, 2013Avalanche in Utah, January 18, 2013
January 18, 2013 · NWS SLC · 1 event in 1 county or zone
Two boys were killed in an avalanche in the Uinta Mountains during a snowmobile trip with their family.
- Deaths
- 2
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two boys were killed in an avalanche in the Uinta Mountains during a snowmobile trip with their family.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jan 18, 3:28 PM MST, 2 minutes earlier.
Area forecast discussion, Jan 18, 3:28 PM MST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
328 PM MST FRI JAN 18 2013
.SYNOPSIS...STRONG HIGH PRESSURE OVER THE WEST COAST WILL MAINTAIN
A VERY STABLE AIRMASS ACROSS THE GREAT BASIN INTO EARLY NEXT WEEK.
A WEAKENING PACIFIC WEATHER DISTURBANCE WILL GRAZE THE NORTHERN
THIRD OF UTAH WEDNESDAY NIGHT THROUGH THURSDAY.
&&
.DISCUSSION...STRONG HIGH PRESSURE OVER THE WEST COAST WILL REMAIN
IN PLACE THROUGH THE WEEKEND...THEN GRADUALLY SHIFT OVER THE GREAT
BASIN EARLY NEXT WEEK. LITTLE OVERALL CHANGE IS EXPECTED IN THE
WEATHER OVER THE NEXT SEVERAL DAYS AS A STABLE AIRMASS WILL KEEP
VALLEY INVERSIONS IN PLACE. EXTENSIVE LOW STRATUS THAT DEVELOPED
OVERNIGHT HAS NOW SHRUNK TO COVER ONLY THE NORTHWESTERN UTAH
VALLEYS...BUT THIS SHOULD EXPAND IN AREAL COVERAGE AGAIN TONIGHT.
ADDITIONALLY...EXPECT FOG TO DEVELOP ONCE AGAIN OVERNIGHT AND BECOME
LOCALLY DENSE IN SOME AREAS.
TEMPERATURES OVER THE NEXT FEW DAYS WILL REMAIN WELL BELOW NORMAL
ACROSS MOST VALLEY AREAS. SOME SITES HAVE BEEN LOSING GROUND ON
TEMPERATURES AND FAILED TO BREAK OUT OF THE SINGLE DIGITS TODAY.
WITH NO SIGNIFICANT MECHANISM FOR MIXING...EXPECT MOST LOWER VALLEYS
WILL STAY QUITE COLD THROUGH EARLY NEXT WEEK.
OTHERWISE...FOG/STRATUS AND POOR AIR QUALITY WILL CONTINUE TO BE THE
NORM.
THE MIDWEEK STORM SYSTEM REMAINS RATHER WEAK IN THE LATEST MODELS.
THERE IS STILL AN OPPORTUNITY FOR SOME STIRRING OF THE AIRMASS WITH
INCREASED WINDS AS THE STORM SYSTEM MOVES THROUGH...BRINGING WARMER
TEMPERATURES TO THE VALLEYS. HOWEVER...700MB TEMPERATURES ONLY
DROPPING TO -6 TO -8C OVER NORTHERN UTAH WILL NOT BE ENOUGH TO TAKE
THE LID OFF THE INVERSION. WITH HIGH PRESSURE RETURNING FOR THE
LATTER PART OF THE WEEK...THE NEXT HOPE FOR ANY STORMINESS WILL NOT
OCCUR UNTIL THE BEGINNING OF THE FOLLOWING WEEK.
&&
.AVIATION...AT THE SLC TERMINAL...MVFR CONDITIONS IN HAZE ARE
EXPECTED TO DETERIORATE TO IFR DURING THE EVENING...BETWEEN 03Z AND
05Z AND REMAIN THAT WAY THROUGH THE NIGHT. THERE IS A 30 PERCENT
CHANCE OF DENSE FOG RESULTING IN PERIODS OF LIFR CONDITIONS DURING
THE OVERNIGHT HOURS. WINDS SHOULD REMAIN LIGHT DURING THE TAF
PERIOD.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&
PUBLIC...CHENG
AVIATION...TRAPHAGAN
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jan 18, 6:10 AM MST, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
610 AM MST FRI JAN 18 2013
UTZ001>016-019>021-517-518-WYZ021-191315-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
610 AM MST FRI JAN 18 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
WIDESPREAD LOG CLOUDS AND PATCHY DENSE FOG WILL EXIST UNDER THE
STRONG VALLEY INVERSIONS OVER NORTHWEST THROUGH WEST-CENTRAL UTAH.
VERY LIGHT SNOW WILL ALSO SEED OUT OF THE LOW CLOUDS...MAKING FOR
LOCALLY SLICK ROADWAYS THIS MORNING. DETERIORATING AIR QUALITY IS
EXPECTED IN THE URBAN AREAS. LOW CLOUDS AND FOG WILL SPREAD OUT
ACROSS THE NORTHWEST VALLEYS AGAIN TONIGHT AND AREAS OF DENSE FOG ARE
POSSIBLE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
STRONG VALLEY INVERSIONS WILL PERSIST ACROSS THE OUTLOOK AREA
THROUGH TUESDAY OF NEXT WEEK. AREAS OF FOG AND LOW CLOUDS WILL
CONTINUE ACROSS MAINLY THE WESTERN AND NORTHERN VALLEYS. HAZE
WILL PERSIST IN URBAN AREAS WITH A CONTINUED DETERIORATION IN AIR
QUALITY. A WEAKENING PACIFIC STORM SYSTEM COULD REACH THE NORTHERN
THIRD OF UTAH FOR LATE WEDNESDAY THROUGH THURSDAY. THIS STORM WILL
BRING SOME SNOW TO THE NORTH...WITH A POTENTIAL FOR A BRIEF PERIOD OF
IMPROVED AIR QUALITY LATE NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
Avalanche, Western Uinta Mountains
- When
- January 18, 3:30 PM MST
- Where
- Western Uinta Mountains forecast zone
- Deaths
- 2 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Reported by
- Other Federal Agency
A family was out for a day of snowmobiling in the Uinta Mountains, when they decided to take a break for lunch in a wide open basin on the West Fork of the Duchesne River. The kids walked to a edge of a ridge to see over the side when the ledge gave way, catching three of the children in an avalanche, and burying two of them. The two boys were eventually dug out of the snow and carried by helicopter to a local hospital, but they passed away that evening due to their injuries.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 429868.